Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 68, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2008, 6:48 PM EDT for 5 counties in Pennsylvania. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 6:48 PM EDT (22:48 UTC)
- Expired
- Jun 22, 2008, 7:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Blair County, PA, Centre County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 38 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:00 PM EDT | HAIL 1 | Entriken, PA | QUARTER SIZE HAIL. |
| Jun 22, 7:08 PM EDT | TSTM WND DMG | Huntingdon, PA | TREES AND WIRES DOWN. |
| Jun 22, 7:12 PM EDT | TSTM WND DMG | Petersburg, PA | TREES AND WIRES DOWN. |
| Jun 22, 7:37 PM EDT | TSTM WND DMG | Mcalevys Fort, PA | TREES AND WIRES DOWN. |
| Jun 22, 7:50 PM EDT | TSTM WND DMG | 1 E Boalsburg, PA | FIVE TO SIX TREES DOWN ON ROUTE 322 EAST OF THE ELKS CLUB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:24 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 222248 SVRCTP PAC013-027-061-067-087-222345- /O.NEW.KCTP.SV.W.0068.080622T2248Z-080622T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 648 PM EDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JUNIATA COUNTY IN CENTRAL PENNSYLVANIA... HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA... EAST CENTRAL BLAIR COUNTY IN CENTRAL PENNSYLVANIA... SOUTHWESTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA... SOUTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA... * UNTIL 745 PM EDT * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TROUGH CREEK STATE PARK...OR 13 MILES SOUTHWEST OF HUNTINGDON...AND MOVING NORTHEAST AT 39 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYSTOWN DAM AROUND 700 PM EDT... HUNTINGDON AND MOUNT UNION AROUND 705 PM EDT... FRANKLINVILLE AROUND 715 PM EDT... ALLENSVILLE AROUND 720 PM EDT... MCALEVYS FORT AND ROCK SPRINGS AROUND 725 PM EDT... BELLEVILLE AND WHIPPLE DAM STATE PARK AROUND 730 PM EDT... THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 22/522...ROUTE 322...ROUTE 322/22...ROUTE 522. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR CENTRAL PENNSYLVANIA. LAT...LON 4088 7787 4056 7741 4025 7809 4038 7828 TIME...MOT...LOC 2248Z 224DEG 34KT 4036 7812 $$ FORECASTER: JUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:39 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 3:39 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 PM EDT SUN JUN 22 2008 .SYNOPSIS... AN UPPER LOW OVER THE OHIO VALLEY WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE OF DAYS. SLIGHTLY COOLER-THAN-NORMAL CONDITIONS WILL PERSIST FOR THE FIRST HALF OF THE WEEK. LATER IN THE WEEK...THE TEMPERATURES SHOULD REBOUND TO FAIRLY NORMAL LATE-JUNE LEVELS. WEDNESDAY STILL LOOKS DRY...BUT A FEW SHOWERS MAY STILL POP UP ON TUESDAY AFTERNOON...AND RETURN BY THURSDAY EVENING. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... UPDATED ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 596 VALID UNTIL 10 PM TONIGHT. DESPITE PARTIAL TO FULL SUNSHINE IN MANY AREAS THIS AFTERNOON... CONVECTION HAS BEEN SUPPRESSED FOR MOST OF THE AFTERNOON THUS FAR. LATEST RADAR IMAGERY INDICATES CONVECTIVE TEMPS HAVE BEEN REACHED ACROSS THE SOUTH CENTRAL MOUNTAINS WITH A FEW TOWERS STARTED TO FIRE THERE. ORIENTATION OF UPPER LEVEL JETS APPEARS TO BE THE CAUSE OF THE SUPPRESSION OVER PENNSYLVANIA TO THIS POINT...BUT DO EXPECT SHORTWAVE TROF FROM OHIO TO PROPOGATE INTO WESTERN PA BY LATE TONIGHT TOUCHING OFF ANOTHER ROUND OF LATE EVENING TO OVERNIGHT CONVECTION SIMILAR TO LAST NIGHT WHICH COULD MAKE FOR ANOTHER BUMPY NIGHT OF SLEEPING WEATHER FOR SOME. HAVE ADJUSTED POPS ACCORDINGLY FOR THIS NOCTURNAL MAXIMUM IN ACTIVITY. SOME STORMS COULD BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS. && .SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/... WILL LIKELY SEE A RETURN OF FOG FORMATION IN THE PRE DAWN HOURS AFTER THE INTENSITY AND COVERAGE OF OVERNIGHT CONVECTION DECREASES SO HAVE ADDED INTO THE WX GRIDS. UPPER LOW WILL HAVE PUSHED FURTHER EAST BY MONDAY MORNING WITH ANOTHER DAY OF MAINLY DIURNALLY DRIVEN CONVECTION EXPECTED. SHEAR WILL BE EVEN GREATER ON MONDAY AFTERNOON WITH THE UPPER TROF AXIS PUSHING INTO WESTERN PA... SO AGAIN WILL HAVE TO WATCH OUT FOR THE THREAT OF SEVERE WEATHER AS COLD POOL ALOFT WILL BE RIGHT OVERHEAD. HAIL WILL BECOME A BIT MORE PROBABLE MON AS THE TEMPS DROP ALOFT...AND THE WINDS ALOFT WILL BE JUST AS STRONG OR EVEN A BIT FASTER THAN TODAY. MAX TEMPS SHOULD BE CLOSE TO NORMAL IN THE SOUTH...BUT 5-6 DEGS COOLER THAN NORMAL IN THE NORTH. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... TROUGH FINALLY SLIDES EAST AND REGION SLIPS INTO W/NW FLOW FOR MIDWEEK WITH SURFACE HIGH PRESSURE NOSING IN. THIS WILL BRING A DRIER PERIOD FOR WED. BY THU A COOL FRONT PUSHES IN AND THE WEAK BOUNDARY LINGERS FOR SEVERAL DAYS. THIS WILL BRING A RETURN OF CHANCE POPS TO THE FORECAST FROM THU INTO THE WEEKEND. BEST RAIN CHANCES APPEAR TO BE SAT INTO SUN AS ANOTHER UPPER LOW LINGERS IN THE VICINITY. TEMPS WILL COOL A BIT FOR MIDWEEK BUT WARM AGAIN GOING INTO NEXT WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR CONDS FOR MID AFTERNOON WILL DETERIORATE BY LATE AFTERNOON AS SCATTERED TSRA AND MVFR CIGS DEVELOP...FIRST OVER THE TERRAIN AND THEN DESCENDING INTO THE VALLEYS. WIND GUSTS TO 35 KNOTS ARE POSSIBLE WITH ANY STRONG STORMS ALONG WITH SMALL HAIL. WINDS WILL DECOUPLE ONCE AGAIN TONIGHT. EXPECT WITH ABUNDANT LLVL MOISTURE AND MINIMAL CLOUD COVER THAT FOG SHUD DEVELOP ARND 03Z. VSBYS WILL EASILY BE REDUCED TO IFR AND EXPECT TEMPO LIFR IN A FEW LOCATIONS AFT 08Z. A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW TODAY THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN A DRIER AIRMASS AND VFR CONDS WILL RETURN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...RXR AVIATION...DEVOIR/BEACHLER
Hazardous weather outlook, Jun 22, 2:28 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 228 PM EDT SUN JUN 22 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS MAY BE POSSIBLE ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. DEVOIR
In the hours before
Special weather statement, Jun 22, 4:33 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 PM EDT SUN JUN 22 2008 PAZ036-063-222100- CUMBERLAND-FRANKLIN- 433 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND WESTERN CUMBERLAND COUNTIES... AT 431 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 3 MILES NORTH OF CHAMBERSBURG...MOVING NORTHEAST AT 37 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. THIS STORM WILL BE NEAR ORRSTOWN AROUND 440 PM...SHIPPENSBURG AROUND 445 PM...NEWBURG AROUND 450 PM AND WALNUT BOTTOM AROUND 500 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 208 AND 221. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 30. FORECASTER: JUNG
Local storm report, Jun 22, 4:50 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL THREE SPRINGS 40.20N 77.98W
06/22/2008 E1.00 INCH HUNTINGDON PA PUBLIC
QUARTER SIZE HAIL.
&&
MACHLocal storm report, Jun 22, 5:36 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL THREE SPRINGS 40.20N 77.98W
06/22/2008 E1.00 INCH HUNTINGDON PA PUBLIC
QUARTER SIZE HAIL.
0505 PM TSTM WND DMG 3 SE MCVEYTOWN 40.47N 77.70W
06/22/2008 MIFFLIN PA EMERGENCY MNGR
TREES AND WIRES DOWN.
&&
PAJLocal storm report, Jun 22, 6:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL THREE SPRINGS 40.20N 77.98W
06/22/2008 E1.00 INCH HUNTINGDON PA PUBLIC
QUARTER SIZE HAIL.
0505 PM TSTM WND DMG 3 SE MCVEYTOWN 40.47N 77.70W
06/22/2008 MIFFLIN PA EMERGENCY MNGR
TREES AND WIRES DOWN.
0510 PM TSTM WND DMG 2 E STRODES MILLS 40.55N 77.62W
06/22/2008 MIFFLIN PA EMERGENCY MNGR
NUMEROUS TREES...WIRES AND UTILITY POLES DOWN BETWEEN
STRODES MILLS AND GRANVILLE...AND ALONG ROUTE 103. MOST
EXTENSIVE DAMAGE IN THE GRANVILLE AREA. TIME OF DAMAGE
RANGES FROM 510 PM EDT TO 520 PM EDT.
0530 PM HAIL LEWISTOWN 40.60N 77.57W
06/22/2008 E1.00 INCH MIFFLIN PA PUBLIC
NUMEROUS REPORTS OF HAIL BETWEEN ONE QUARTER INCH AND ONE
INCH IN SIZE IN LEWISTOWN.
&&
PAJSpecial weather statement, Jun 22, 6:18 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 PM EDT SUN JUN 22 2008 PAZ025-026-034-222245- BEDFORD-BLAIR-HUNTINGDON- 618 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD... SOUTHEASTERN BLAIR AND WEST CENTRAL HUNTINGDON COUNTIES... AT 615 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 12 MILES NORTHWEST OF BREEZEWOOD...MOVING NORTHEAST AT 33 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. THIS STORM WILL BE NEAR SAXTON AROUND 625 PM...BROAD TOP CITY AROUND 630 PM...SHY BEAVER AROUND 635 PM...ENTRIKEN AROUND 640 PM AND TROUGH CREEK STATE PARK AROUND 645 PM. FORECASTER: RXR
Special weather statement, Jun 22, 6:44 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 644 PM EDT SUN JUN 22 2008 PAZ025-026-222315- BLAIR-HUNTINGDON- 644 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAIR AND WESTERN HUNTINGDON COUNTIES... AT 642 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 16 MILES SOUTHEAST OF HOLLIDAYSBURG... MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. IN ADDITION...TORRENTIAL RAIN AND DANGEROUS LIGHTNING WILL OCCUR WITH THIS STORM. THIS STORM WILL BE NEAR ENTRIKEN AROUND 650 PM...TROUGH CREEK STATE PARK AROUND 655 PM AND RAYSTOWN DAM AROUND 715 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22. FORECASTER: MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:26 PM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon | 3 hr |
| Jun 22, 4:02 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 43 min |
| Jun 22, 4:39 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin, Perry | 51 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 65 min |
| Jun 22, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder | 48 min |
| Jun 22, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Mifflin, Snyder, Union | 44 min |
| Jun 22, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon, Mifflin | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.